Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 102, NWS Tucson, AZ

August 25, 2024Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 25, 2024, 4:06 PM MST for Cochise County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2024, 4:06 PM MST (23:06 UTC)
Expired
Aug 25, 2024, 6:15 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 57 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.1 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2024-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2024-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1686 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1657 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

409 
WGUS55 KTWC 252306
FFWTWC
AZC003-260115-
/O.NEW.KTWC.FF.W.0102.240825T2306Z-240826T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
406 PM MST Sun Aug 25 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Southwestern Cochise County in southeastern Arizona...

* Until 615 PM MST.

* At 406 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Sierra Vista, Hereford, Fort Huachuca and Ramsey Canyon Preserve.

This includes Route 92 between mile markers 324 and 330.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3152 11032 3152 11021 3142 11020 3142 11032

FLASH FLOOD...RADAR INDICATED

$$

GLZ
2 follow-up statements
157 
WGUS75 KTWC 252349
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
449 PM MST Sun Aug 25 2024

AZC003-260115-
/O.CON.KTWC.FF.W.0102.000000T0000Z-240826T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
449 PM MST Sun Aug 25 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST THIS 
EVENING FOR SOUTHWESTERN COCHISE COUNTY...

At 449 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1.5 and 2.5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Sierra Vista, Hereford and Ramsey Canyon Preserve.

This includes Route 92 between mile markers 324 and 330.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3152 11032 3152 11021 3142 11020 3142 11032

FLASH FLOOD...RADAR INDICATED

$$

GLZ
637 
WGUS75 KTWC 260111
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
611 PM MST Sun Aug 25 2024

AZC003-260121-
/O.EXP.KTWC.FF.W.0102.000000T0000Z-240826T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
611 PM MST Sun Aug 25 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MST THIS EVENING FOR 
SOUTHWESTERN COCHISE COUNTY...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures.

&&

LAT...LON 3152 11032 3152 11021 3142 11020 3142 11032

$$

GLZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 1:27 PM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 25, 1:27 PM MST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
127 PM MST Sun Aug 25 2024

.SYNOPSIS...Scattered showers and thunderstorms will continue this
weekend with daily chances all next week. High temperatures are
expected to remain near normal.

&&

.UPDATE...Isolated thunderstorms have begun over some of the Sky
Islands. Water vapor shows southeast Arizona in between high
pressure over the southern Plains and a trough extending from the
Pacific Northwest into Nevada. Dry air ahead of the trough is
evident on water vapor from western Pima County to Tucson. Because
of this Tucson will be on the western edge of storm chances with
most activity south and east of Tucson. PWAT values range from
1"-1.25" across the area. Storm coverage will remain isolated
mainly over the higher terrain through mid-afternoon then
increase in coverage especially south and east of Tucson. MLCAPE
values will be around 1000-1500 J/kg, DCAPE around 1000 J/kg, and
0-6 km shear 15-20 kts. Storms will be capable of strong winds to
sometimes severe winds and localized heavy rainfall. Best chances
for heavier rainfall will be in Santa Cruz and Cochise Counties.

Monday looks to have a similar setup to today with the trough
moving northeastward into Utah and Wyoming. The ridge also gets
shoved to the northeast as an easterly wave enters Texas from the
Gulf of Mexico. Dry air looks to inch a bit further east putting
Tucson on the western edge of expected convection again with most
activity expected to be east and south of Tucson. The HREF paints
the area with isolated to scattered thunderstorms in the afternoon
and evening with normal monsoon threats of strong winds and
locally heavy rainfall.

After Monday the trough moves off into the northern Plains with
weak high pressure centered over northeast New Mexico and the
easterly wave sitting over Texas. To the west models show a couple
weak cyclonic disturbances in the Pacific. This will put southern
Arizona under southerly mid-level flow, which will increase
moisture, especially for areas west of Tucson. The GEFS shows
PWAT values around 125 percent of normal Tuesday and Wednesday.
This will lead to more widespread coverage of storms than what
has taken place over the past few days. Ensembles are also hinting
at possible overnight convection Tuesday night with NBM PoPs
20-40 percent during that timeframe. If this happens then storms
Wednesday could be somewhat subdued.

For the remainder of the work week ensembles show moisture
decreasing for western areas again. By Friday storm chances could
be confined again to areas from Tucson eastward. Models show
further drying by next weekend as mid-level flow turns northerly
thanks to a trough moving onto the Pacific Coast and a ridge
building off the coast of Baja California.

&&

.AVIATION...Valid through 27/00Z.
SCT-BKN clouds 7k-10k ft AGL and SCT-BKN 15k-20k ft AGL this
afternoon and evening. Clouds gradually clear overnight for most
of the area with SCT coverage above 15k ft AGL along the AZ/NM
border. Expect isolated to scattered SHRA/TSRA mainly east of a
Picacho-KTUS-KOLS line after 25/20Z dissipating from west to east
through the evening. Visibility restrictions, wind gusts up to 45
kts, heavy rain, small hail, and mountain obscurations possible
with any thunderstorm. Outside of thunderstorm wind gusts, SFC
winds SWLY to NWLY in direction generally 8-12 kts becoming SELY
overnight 5-10 kts.

&&

.FIRE WEATHER...Isolated to scattered thunderstorms through Monday
mainly from Tucson eastward. Drier air pushing in will act in
lowering minimum relative humidities to around 18-28 percent through
Monday, though areas east of Tucson to Nogales should keep higher
values. More widespread thunderstorm coverage is expected Tuesday
and Wednesday, then a gradual decrease into the weekend. Outside
of any thunderstorm outflow winds, 20-foot winds will generally be
15 mph or less, with afternoon/early evening gusts to 20-25 mph
and light winds overnight.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 2:54 PM MSTAreal Flood AdvisoryTWCCochise72 min
Aug 25, 4:56 PM MSTDust Storm AdvisoryTWCCochise64 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.